Heavy Snow, Southern Blue Mountains
- When
- January 28, 10:00 AM PST to January 29, 8:00 AM PST
- Where
- Southern Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.153, -119.262 (the zone’s center; the record gives no point)
An upper level ridge off the Pacific stalled out and provided progressive northwest flow to the area for a 36 to 50 hour period. At the same time a strong weather system near Hawaii would transport moisture up through the Gulf of Alaska and down across the interior Pacific Northwest.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level ridge off the Pacific stalled out and provided progressive northwest flow to the area for a 36 to 50 hour period. At the same time a strong weather system near Hawaii would transport moisture up through the Gulf of Alaska and down across the interior Pacific Northwest. Heavy snow was reported across the Blue Mountains, the John Day Highlands, and the John Day Basin.
Snowfall amounts in inches include: (11) in 21 hours 5 miles SSW of Spout Springs, (6) in 12 hours 10 NNE Ukiah, (8) in 22 hours 12 ESE Starkey, (6) in 22 hours 13 SW Mitchell, (5) in 24 hours 11 SSW John Day, (5) in 12 hours 6 ESE Prairie City, (4) in 12 hours 6 E John Day, (5) in 12 hours 1 NNW John Day, (6.2) in 24 hours 7 ESE John Day, (4) in 24 hours 4 SSW Mount Vernon, (7) in 24 hours Canyon City, (9) in 12 hours 9 NW Seneca, (11) in 24 hours 5 SSW Spout Springs, (12) in 24 hours 6 ESE Granite, (12) in 24 hours 18 SSE Prairie City, (16) in 24 hours 9 SW Ski Bluewood, (13) in 24 hours 16 WNW Ukiah, (11) in 12 hours 6 SSW Kamela, (12) in 24 hours 3 NNW Meacham, (14) in 24 hours 6 ESE Granite, (17) in 24 hours 16 WNW Ukiah, (10.5) in 24 hours with a storm total of (14.5) 4 NW Meacham, (15) in 24 hours 2 N Meacham, (7.2) in 24 hours 4 SSW Mount Vernon, (14) in 24 hours 6 ESE Prairie City, (12.5) in 24 hours 2 SSE John Day, (7) in 24 hours at John Day, (16.8) in 24 hours 9 NW Seneca, (5.8) in 24 hours 6 ESE Paulina, (10.5) in 24 hours 4 NW Meacham, (10) in 24 hours 1 NW Elgin, (10.2) in 24 hours 9 N Elgin, (6) in 24 hours 5 NNE La Grande, (6) in 24 hours 4 E Union, (6) in 24 hours 4 SE Imbler, and (5) overnight 21 ESE Joseph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 28, 8:42 AM PST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
842 AM PST MON JAN 28 2013
.UPDATE...MOIST NORTHWEST FLOW WILL CONTINUE OVER THE FORECAST AREA
TODAY AND TOMORROW. CURRENT RADAR SHOWS SOME SLOP OVER PRECIPITATION
INTO THE CASCADES AS WELL AS SOME UPSLOPE SNOW SHOWERS IN THE BLUE
MOUNTAINS. EXPECT OFF AND ON SHOWERS THROUGH THE REST OF THE MORNING
AND INTO THE AFTERNOON AND THEN EXPECT AN INCREASE LATER THIS
AFTERNOON AND OVERNIGHT AS A DISTURBANCE MOVES THROUGH THE FLOW AND
INCREASES PRECIPITATION AMOUNTS ACROSS THE AREA. WINDS WILL ALSO
INCREASE THIS EVENING AS PRESSURE GRADIENTS TIGHTEN FOR BREEZY TO
WINDY CONDITIONS ACROSS THE AREA. MAY NEED TO ADD THE POTENTIAL FOR
BLOWING SNOW IN THE WINTER STORM WARNINGS FOR TONIGHT AS THE WINDS
INCREASE. CURRENT FORECAST LOOKS TO BE ON TRACK AND DO NOT
ANTICIPATE ANY UPDATES THIS MORNING. DMH
&&
.AVIATION...PREVIOUS DISCUSSION...12Z TAFS...A WEATHER DISTURBANCE
WILL BRING RAIN AND SNOW SHOWERS TO THE AREA FOR THE NEXT 24 HOURS.
VFR CONDITIONS WILL BE PREVALENT THOUGH SNOW SHOWERS THIS MORNING AT
KRDM AND KBDN MAY BRING PERIODS OF MVFR/IFR CONDITIONS. AFTER 06Z
TONIGHT MVFR CEILINGS WILL BE POSSIBLE AT KDLS, KALW AND KPDT. WINDS
WILL REMAIN BELOW 15 KTS THROUGH 18Z THIS MORNING THEN BEGIN
INCREASING LATE THIS MORNING AND AFTERNOON TO 15 TO 25 KTS WITH
GUSTS TO 35 KTS BY LATE AFTERNOON AND TONIGHT. WINDS WILL DIMINISH
TO 10 TO 20 KTS WITH GUSTS TO 30 KTS OVERNIGHT. PERRY
&&
.PREV DISCUSSION... /ISSUED 348 AM PST MON JAN 28 2013/
SHORT TERM...TODAY THROUGH TUESDAY...A HIGH AMPLITUDE UPPER RIDGE
OVER THE EASTERN PACIFIC WILL GRADUALLY SHIFT EAST THROUGH THIS
PERIOD. THIS WILL LEAVE THE PACIFIC NORTHWEST UNDER THE INFLUENCE OF
A NORTHWEST FLOW ALOFT AND EVENTUALLY AT LOWER ELEVATIONS. THIS FLOW
IS MOIST AND WILL CONTAIN A SERIES OF DISTURBANCES. THUS EXPECT
PERIODS OF PRECIPITATION ACROSS THE AREA, FAVORING THE HIGHER
TERRAIN AND NORTHWEST FACING SLOPES. ALSO EXPECT SIGNIFICANT SLOP
OVER PRECIP NEAR THE CASCADE CREST DUE TO THE AMOUNT OF MOISTURE AND
STRENGTH OF THE NORTHWEST FLOW. AT THIS TIME PRECIP LOOKS TO BE
QUITE HEAVY FROM LATE AFTERNOON TODAY THROUGH TUESDAY ALONG THE
WASHINGTON CASCADE EAST SLOPES, ESPECIALLY WITHIN A FEW MILES OF THE
CREST. ELSEWHERE, EXPECT DECENT PRECIP TONIGHT INTO TUESDAY MORNING.
SNOW LEVELS WILL BE LOW TODAY INTO TONIGHT. CURRENTLY SNOW LEVELS
RANGE FROM 1000 FEET TO NEAR 2000 FEET. THESE WILL RISE A BIT THIS
AFTERNOON, THEN HOLD AT THIS SLIGHTLY HIGHER LEVEL TONIGHT INTO
TUESDAY MORNING. SNOW LEVELS WILL THEN RISE SOME MORE TUESDAY
AFTERNOON AS THE UPPER RIDGE SHIFTS CLOSER TO THE COAST. WITH THE
AMOUNT OF PRECIP EXPECTED OVER A NUMBER OF AREAS, IN CONJUNCTION
WITH THE LOW SNOW LEVELS, WILL CONTINUE THE CURRENT WINTER WEATHER
WARNINGS. WINDS WILL BECOME BREEZY TO WINDY ACROSS MANY LOCATIONS
LATE TODAY INTO TONIGHT DUE TO TIGHTENING PRESSURE GRADIENTS ACROSS
THE COLUMBIA BASIN. 90
LONG TERM...TUESDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL RIDGE
WILL BE OVER THE AREA TUESDAY NIGHT THROUGH AT LEAST SATURDAY.
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT A SYSTEM WILL BE MOVING
THROUGH THE AREA AND WILL BE FED BY A GENEROUS MOISTURE FEED SO AM
EXPECTING UP TO A QUARTER INCH OF PRECIPITATION IN THE LOWER
ELEVATIONS AND UP TO TWO THIRDS OF AN INCH IN THE MOUNTAINS. SNOW
LEVELS WILL BE RISING FROM AROUND 3000 FEET TUESDAY NIGHT TO AROUND
4500 FEET WEDNESDAY NIGHT. THIS MEANS SNOW WILL BE CONFINED MAINLY
TO THE MOUNTAINS AND BE ON THE ORDER OF 3 TO 6 INCHES IN THE
NORTHERN BLUE MOUNTAINS WITH LESSER AMOUNTS ELSEWHERE. THURSDAY
THROUGH FRIDAY MODELS MOSTLY KEEP A CHANCE OF RAIN AND SNOW SHOWERS
CONFINED TO THE MOUNTAINS AND THE BLUE MOUNTAIN FOOTHILLS. THE ECMWF
WANTS TO BRING A WAVE THROUGH THE AREA THURSDAY NIGHT THAT BRUSHES
THE NORTHEAST MOUNTAINS BUT OTHER MODELS BARELY SUGGEST A WAVE
COMING THROUGH. CURRENT FORECAST LEANED TOWARDS THE ECMWF AND HAVE
LEFT A CHANCE OF RAIN AND SNOW SHOWERS FROM THE TRI-CITIES AND
CONDON EASTWARD. FRIDAY THROUGH MONDAY THE RIDGE BUILDS AND DRIES
THE AREA OUT. HOWEVER..THE GFS WANTS TO BRING A TROUGH IN SUNDAY AND
SUNDAY NIGHT WITH SHOWERS IN THE MOUNTAINS BUT WITH LITTLE SUPPORT
FROM OTHER MODELS HAVE KEPT THE FORECAST DRY FOR NOW. HIGH
TEMPERATURES WILL BE MAINLY IN THE 40S WITH 30S AND LOWER 40S IN THE
MOUNTAINS. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 42 34 44 33 / 60 60 60 40
ALW 42 35 43 34 / 60 70 60 40
PSC 44 35 45 33 / 20 30 20 20
YKM 40 33 43 28 / 20 20 20 10
HRI 45 36 47 32 / 20 30 30 20
ELN 37 31 40 28 / 20 30 20 20
RDM 38 31 45 28 / 70 60 30 10
LGD 36 30 39 29 / 80 100 100 60
GCD 35 29 40 28 / 90 90 90 30
DLS 44 36 46 33 / 30 40 30 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ506.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ505.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ502.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ503.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ049.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ509.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ050.
WA...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY WAZ030.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY WAZ520.
&&
THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/99/99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
633 AM PST MON JAN 28 2013
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
291415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
633 AM PST MON JAN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
A LARGE PLUME OF MOISTURE WILL CONTINUE OVER THE PACIFIC NORTHWEST
THROUGH TONIGHT RESULTING IN SIGNIFICANT PRECIPITATION FOR THE
REGION. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE HIGHER
ELEVATIONS OF OUR FORECAST AREA WHERE HEAVY SNOW IS LIKELY. FOR
FURTHER DETAILS PLEASE REFER TO NWS PRODUCT PDXWSWPDT. SUSTAINED
WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED TONIGHT OVER
PORTIONS OF THE COLUMBIA BASIN AND NORTH CENTRAL OREGON, AS WELL AS
IN THE COLUMBIA RIVER GORGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW TUESDAY
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
THE MOISTURE PLUME WILL CONTINUE TO AFFECT THE REGION THROUGH AT
LEAST WEDNESDAY. THE WARNINGS FOR THE ABOVE LISTED AREAS WILL
CONTINUE THROUGH EARLY WEDNESDAY MORNING. THE STORM TRACK LOOKS TO
BEGIN TO SHIFT NORTH THURSDAY AND FRIDAY. DRIER CONDITIONS MAY
DEVELOP OVER THE REGION BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421652, 421654, 421651, 421646, 422962, 422963.